# SDR CA090409005

- Difficulty date: April 7, 2009
- Submitted: May 13, 2009
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 18,692 hours
- Engine: Lyc LTIO540J2B
- Propeller: Hartzl HCE3YR2A
- System (JASC): 8550 · Reciprocating Engine Oil System
- Part: Oil Filter
- Part number: 77852
- Condition: Warped
- Location: Engine
- Stage of operation: CL
- How discovered: O
- Nature of condition: J
- Precautionary procedure: E, A

## Discrepancy

(CAN) AFTER TAKEOFF, CREW NOTICED A PITCH CHANGE FROM RT ENGINE AND OBSERVED RT TACHOMETER INDICATING A DROP IN RPM. ENG CONTROLS WERE ADVANCED AND RPM CAME UP TO 2400 RPM BUT CONTINUED TO DROP. PILOT TURNED BACK TOWARDS AIRPORT AND FEATHERED ENGINE. ACFT LANDED WITH NO FURTHER INCIDENT AND TAXIED BACK TO HANGER. IT WAS NOTED THAT A POOL OF OIL WAS ON GROUND WHERE THE RUNUP HAD BEEN DONE AND THAT A TRAIL OF OIL DROPS FOLLOWED ACFTS MOVEMENT FROM INITIAL STARTUP. MX REMOVED COWLS AND CHECKED FOR OBVIOUS SIGNS OF CAUSE OF OIL LOSS. NOTHING WAS OBSERVED AS FAR AS DAMAGE OR RUPTURED LINES. CRANKCASE WAS PRESSURIZED AND LEAKAGE WAS FOUND BETWEEN THE FILTER GASKET AND THE FILTER ADAPTER AND IT WAS NOTED THAT GASKET WAS PROTRUDING OUT THE SIDE. FILTER HAD BEEN INSTALLED AT INSP 37.4 HOURS PREVIOUSLY WITH NO OIL LEAKAGE AT ALL OVER THAT PERIOD AND WAS STILL TIGHT AND IN SAFETY. OIL LEVEL WAS CHECKED AND NOTHING SHOWED ON DIPSTICK SO OIL WAS DRAINED AND APPROX 2 LITRES WERE DRAINED. FILTER WAS REMOVED, CUT OPEN AND INSPECTED FOR METAL AND NOTHING WAS FOUND. SUCTION SCREEN AND THE PROPELLER GOVERNOR GASKET SCREEN WERE CHECKED FOR CONTAMINATION AND NONE WAS FOUND.  ENGINE O/H SHOP WAS ALSO CONSULTED AND ONE OF THEIR REPS WAS SENT OUT TO LOOK AT THE FILTER ADAPTER FOR POSSIBLE DAMAGE. VISUALLY IT LOOKED FINE BUT WAS REMOVED TO CHECK FOR TRUENESS OF THE MATING SURFACE. IT WAS FOUND THAT THE BOTTOM FLANGE WAS WARPED WITH AN APPROXIMATE GAP OF .050 BETWEEN THE GASKET AND THE FLANGE. THE ADAPTER WAS REPLACED WITH AN O/H UNIT. A NEW FILTER WAS INSTALLED, OIL REPLENISHED, AND ACFT GROUNDED FOR FUNCTION AND LEAK CHECK. THE FILTER WAS CUT AND INSPECTED AGAIN WITH NO CONTAMINATION FOUND. ACFT WAS TEST FLOWN AND ALL SYS NORMAL. FILTER WAS CUT AND INSPECTED AGAIN WITH NO FAULTS FOUND.
